Kansas, 2014

Tornadoes and Damaging Winds in Kansas, June 1, 2014

June 1, 2014 · NWS TOP · 13 events in 6 counties and zones

A line of severe thunderstorms moved across north central and northeast Kansas during the evening of June 1st. The storms produced at least 2 small weak tornadoes in Republic County doing minor damage to trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A line of severe thunderstorms moved across north central and northeast Kansas during the evening of June 1st. The storms produced at least 2 small weak tornadoes in Republic County doing minor damage to trees. The line of storms produced more widespread minor tree damage as it moved across the rest of northeast Kansas between 6pm and midnight CDT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 1, 1:32 PM CST, 3 hours 11 minutes earlier.

Area forecast discussion, Jun 1, 1:32 PM CST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
232 PM CDT Sun Jun 1 2014

.SHORT TERM...(This Evening through Monday)
Issued at 229 PM CDT SUN JUN 1 2014

Cluster of thunderstorms has developed across north central Kansas
into Southern Nebraska, in part enhanced by the next piece of energy
approaching with the shortwave trof, as well as an increasing upper
jet. Daytime heating in western portions of our forecast area have
boosted CAPE values into the 2000+ J/kg range and model soundings
indicate 1000J/kg of available downdraft cape as well. Lapse rates
in this zone are also steep and supportive of large hail.  Watch has
been issued for western counties through the evening hours.

As low level jet increases and veers to the east with time, expect
what initially starts out as isolated severe storms to congeal into
line segments and propagate eastward with time.  Instability values
diminish somewhat in the east with time, and with LLJ peaking at
around 40 kts and then slowly diminishing and veering with time,
think greater chance for severe storms will be mainly along and NW
of the turnpike through late this evening. Expect developing
convection on our western border near Cloud county would speed up
with time, and be on the KS/MO border around or shortly after
midnight. Watch may need to be extended eastward if line can
maintain as the jet veers and moves into slightly less instability.
PW values are favorable for heavy rainfall and localized flooding
could be a concern.  Main severe concerns are for damaging wind
gusts and hail initially, with an isolated tornado threat as the
storms remain discrete, transitioning to wind and rain threat as it
moves eastward this evening.

Carried chance diminishing to slight chance pops for after midnight
into Monday morning. Showers and storms may linger near the front as
it stalls across the southern counties Monday afternoon and keep a
slight chance there.  Cool outflow should hold highs in the lower
80s.

.LONG TERM...(Monday Night through Sunday)
Issued at 229 PM CDT SUN JUN 1 2014

While the overall weather pattern remains unsettled through next
weekend, main focus of the forecast was the severe weather potential
on Tuesday afternoon and evening.

Existing frontal boundary meanders southward Monday evening. Weak
convergence along the boundary with lack of a strong LLJ and upper
lift warranted a slight chance near the boundary across main east
central Kansas through the morning. Surface to mid level southerly
flow quickly increases in response to a potent upper trough progged
to track eastward across the northern plains. The attendant surface
low across western KS lifts the warm front back northward towards
the KS and NE border. Latest guidance has the boundary focused in
this area by late afternoon where SFC based CAPE in excess of 3000
J/KG. The bulk of the convection centers along and north of the
front. 0-6 KM bulk shear is quite strong between 65 and 70 kts
supporting supercell structures capable of damaging winds and large
hail. Tornado potential is of concern for convection that develops
on the boundary as backed sfc winds up to 1 KM are near 25 to 30
kts. Have increased chances for storms to likely for the northern
tier of counties near the Nebraska border. Maintained chances
further south in the warm sector for possible convection in the
afternoon. Sfc CAPE ranges from 2000 to 2500 J/KG with a weakening
capping inversion through the day. In terms of afternoon temps,
strength of the warm advection from the south pushes h85 temps
between 23 and 26C. For this reason increased highs into the lower
and middle 90s.

The upper trough exits eastward Wednesday with clearing skies and
precipitation from west to east during the afternoon. Westerly flow
aloft brings another shortwave trof through on Thursday with best
precip chances along and south of interstate 70 where the frontal
boundary resides over southern Kansas. This trend continues through
Friday evening with weak waves traversing through the region. While
not a complete washout for the weekend, a slow moving, progressive
trough tracks eastward across the plains, bringing rounds of
thunderstorms to the area. Best chances appear to be on Saturday and
Saturday evening. With the warm front shunted to our south Wednesday
onward, highs settle down near 80 degrees with overnight lows in the
low 60s.

&&

.AVIATION...(For the 18Z TAFs through 18Z Monday Afternoon)
Issued at 1205 PM CDT SUN JUN 1 2014

Only minor adjustments to previous TAF issuance. Best chances for
squall line/thunder at MHK still near 02z and TOP/FOE near 05z.
Keep prevailing thunder after line passes for trailing stratiform
rain and embedded thunder. Expect gusty and erratic winds with the
line as well as heavy downpours.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...67
LONG TERM...Bowen
AVIATION...67
Hazardous weather outlook, Jun 1, 3:32 AM CST, 13 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
432 AM CDT SUN JUN 1 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-020945-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
432 AM CDT SUN JUN 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO FORM OVER PORTIONS OF NORTH CENTRAL
KANSAS IN THE LATE AFTERNOON AND EVENING HOURS AND THEN SPREAD
EASTWARD ACROSS MUCH OF THE REMAINDER OF THE OUTLOOK AREA
OVERNIGHT. SOME OF THE THUNDERSTORMS COULD BECOME SEVERE AND
PRODUCE LARGE HAIL AND STRONG DAMAGING WINDS. THE MAIN THREAT OF
SEVERE WEATHER WILL BE NORTH AND WEST OF THE KANSAS TURNPIKE.
LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED THUNDERSTORMS MAY LINGER THROUGH MIDDAY ON MONDAY IN
NORTHEAST AND EAST CENTRAL KANSAS BUT ARE NOT EXPECTED TO BE SEVERE.

THE CHANCES FOR STRONG TO SEVERE THUNDERSTORMS WILL INCREASE ACROSS
THE AREA TUESDAY AFTERNOON AND EVENING...MAINLY ALONG AND NORTH
OF INTERSTATE 70. THESE STORMS MAY BRING ALL MODES OF SEVERE
WEATHER. STAY TUNED FOR UPDATES.

THERE WILL THEN BE PERIODIC THUNDERSTORM CHANCES WEDNESDAY THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING
IN PORTIONS OF NORTH CENTRAL KANSAS.

The radar

The Grand Island radar (KUEX), 77 km away, was scanning. The volume nearest the first event began at 22:42 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 2 tornado. Local standard time, as filed.

Tornado, Republic

When
June 1, 4:43 PM CST to 4:45 PM CST
Where
Republic County, 0.82 mi S of Courtland to 0.79 mi SSE of Courtland
Rating
EF0
Path length
0.09 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
39.768, -97.897

A brief weak tornado was documented on video and through a survey. The tornado was weak and only did minor damage to trees. The tornado was likely on the ground for less than 2 minutes and was at most 50 yards wide.

Thunderstorm Wind, Republic

When
June 1, 4:47 PM CST to 4:49 PM CST
Where
Republic County, Courtland
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.780, -97.900

Wind gusts estimated.

Thunderstorm Wind, Republic

When
June 1, 4:47 PM CST to 4:49 PM CST
Where
Republic County, Courtland
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.780, -97.900

Numerous tree limbs down in and near Courtland.

Tornado, Republic

When
June 1, 5:12 PM CST
Where
Republic County, 1 mi N of Talmo
Rating
EF0
Path length
0.01 mi
Path width
25 yd
Reported by
Emergency Manager
Coordinates
39.715, -97.580

Brief tornado touchdown approximately 1 mile north of Talmo. There was only minor tree damage. Low end EF0 winds of 65 to 75 mph estimated.

Thunderstorm Wind, Washington

When
June 1, 5:53 PM CST to 5:55 PM CST
Where
Washington County, 2.54 mi WNW of Linn
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.700, -97.120

Wind gusts estimated.

Thunderstorm Wind, Ottawa

When
June 1, 6:38 PM CST to 6:40 PM CST
Where
Ottawa County, 2.82 mi S of Bennington
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.990, -97.590

Tree limbs 4 to 8 inches in diameter and up to 30 feet in length were down and closing Kansas highway 18 south of Bennington.

Thunderstorm Wind, Dickinson

When
June 1, 6:54 PM CST to 6:56 PM CST
Where
Dickinson County, Solomon
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.920, -97.370

There were several 3 to 4 inch diameter tree branches down.

Thunderstorm Wind, Dickinson

When
June 1, 7:00 PM CST to 7:02 PM CST
Where
Dickinson County, 0.54 mi W of Abilene Arpt
Measured
68 kt (78 mph) measured gust
Reported by
AWOS
Coordinates
38.900, -97.240

Wind gusts measured.

Thunderstorm Wind, Dickinson

When
June 1, 7:11 PM CST to 7:13 PM CST
Where
Dickinson County, 0.54 mi E of Enterprise
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.900, -97.110

Wind gusts estimated.

Thunderstorm Wind, Dickinson

When
June 1, 7:15 PM CST to 7:17 PM CST
Where
Dickinson County, 3.81 mi NNE of Pearl
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.900, -97.020

A wooden ticket booth at the ballpark was blown over, and 3 inch diameter tree limbs down.

Thunderstorm Wind, Geary

When
June 1, 7:30 PM CST to 7:32 PM CST
Where
Geary County, 1.61 mi W of Olson
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.880, -96.830

Wind gusts estimated.

Thunderstorm Wind, Geary

When
June 1, 7:40 PM CST to 7:42 PM CST
Where
Geary County, 1.75 mi SE of Camp Forsythe
Measured
59 kt (68 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.050, -96.810

Wind gusts was measured on a home weather station.

Thunderstorm Wind, Franklin

When
June 1, 9:47 PM CST to 9:49 PM CST
Where
Franklin County, Ottawa
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.620, -95.270

A tree down in Ottawa.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyThe tornado archive for Kansas, 2014Warnings in Kansas, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509792, 513588, 513589, 509793, 513590, 513592, 513595, 513596, 513597, 513598, 513599, 513601, 513603.